Dr. Cheney/doxepin/nightmares

Discussion in 'Fibromyalgia and ME & Chronic Fatigue Syndrome' started by TKB, Dec 29, 2006.

  1. TKB

    TKB New Member

    Hi,
    Does anyone have experience with using doxepin (Sinequan) as part of Dr.Cheney's protocol? I am using it along with Klonopin for sleep/nervous system calming. I've had nightmares/disturbing dreams most every night since starting the doxepin (generic for Sinequan)...sometimes the dreams are more like frustrating situations, unsettling, disturbing situations instead of terrifying, true nightmares. I think the combo of meds does help me to fall asleep, but I have the upsetting dreams one or more times per night. I've read that nightmares are one of the side effects of the doxepin....labeled as part of side-effects. I've lowered the dose to about 1-2 mg and still have the strange dreams. Anyone else experience this? As if living with CFS during the daytime isn't enough of a nightmare!!

    TKB
  2. Pianowoman

    Pianowoman New Member

    This probably isn't what you want to hear but I've been taking the Klonpin/Sinequan combo for several years and the Sinequan for some time before that. I've had nothing like you describe. It may be that the drug is not for you. That's one of the frustrations for us - what helps one does not necessarily help another.

    I hope you can sort this out soon.

    Kathy
  3. elliespad

    elliespad Member

    I've used Doxepin for about 10+ years. Used to use 125 mg. at night. Now, because I started L-Tryptophan and GABA I only use 10 mg. of Doxepin. Never had anything like you have described, from Doxepin anyway.
  4. Slayadragon

    Slayadragon New Member

    I tried Klonopin/Doxepin for quite a while and never got it to work right. The only reason to take the Doxepin is because Klonopin lasts for only 6 hours and the goal is to get 8-9 hours of good sleep.

    I never was able to get any noticeable positive extra effect from taking the doxepin though. No matter how careful I was about the drops, it either a) gave me a morning hangover that lasted for hours or b) did nothing.

    Finally I gave it up and stuck with just the Klonopin. I can sleep without Klonopin....it's just not deep sleep. I figure that 6 hours of deep sleep is enough anyway.....there's nothing wrong with some REM or other lighter sleep.

    If I happen to get up early and need a bit of help getting back to sleep, I will either take a Xanax (which gives me about three hours of good sleep) or another Klonopin. Since the Klonopin doesn't make me sleepy (it just makes me sleep more deeply), that doesn't give me any ill effects when I wake up.

    Definitely if the doxepin were giving me nightmares, I'd drop it. And actually, even though a lot of people on this board take Klonopin for sleep (and are happy with it), you're the first person I've heard of that took Doxepin along with it other than me. It may work for some people, but it doesn't seem necessary, therefore.
  5. TKB

    TKB New Member

    Thank you everyone who replied! I'm going in for a sleep study next week and will mention the nightmares to the sleep doctor. Also, maybe the test will actually show/give me some answers about my difficult sleep situation. For the past 20 years I've tried just about every medication and supplement. I now use several meds and supplements...enough to put an elephant to sleep and I still have difficulty falling and staying asleep. I wake frequently to eat (hypoglycemia), to use the bathroom (unstable bladder), and just simply wake for no apparent reason other than my meds only last about 3 hours then I wake up and can't fall back to sleep without taking additional meds. Just a few of the things I use: Xanax, Klonopin (generic clonazepam), doxepin, melatonin, Lunesta and sometimes Ambien also. I take double doses during the night when I wake up and can't sleep. I practice all the good sleep hygiene that is recommended, and even wear sunglasses if I do watch a little TV! I've tried music, meditation, etc. and nothing seems to help. Appreciate your suggestions!

    TKB
  6. Slayadragon

    Slayadragon New Member

    Wow, someone with worse sleep than my husband's! He tried all these things too, with almost as bad of results.

    He's also had major anxiety his whole life. About 18 months ago, it struck me that his anxiety came on in "attacks"---that one minute he would be fine, and the next he'd be extremely anxious. They weren't panic attacks.....just regular very high anxiety levels. After a while, they'd fade away and he wouldn't be anxious any more.

    It occurred to me that the times when he was anxious/hyper and the times immediately afterwards when he would be worn-out were not that dissimilar to mine relating to manic-depression before I started taking an anticonvulsant.

    After he started on Lamictal (an anticonvulsant), the "anxiety attacks" went away completely. His sleep is not totally right, but it's a lot better. It's hard to get a good night's sleep if you get woken up by a convulsion causing an anxiety attack.

    This probably isn't relevant to you. But if you do get hyper or anxious suddenly and for no discernible reason during the day, it could be something to consider.

  7. TKB

    TKB New Member

    Thanks for the suggestion of Lamictal, etc. Yes, anxiety is a major problem with me (genetically inherited) and that is why I use so many meds for it. The GABA meds gave me irregular heartbeats every time I tried them, so I had to stop those trials. So far, none of the anticonvulsants, SSRIs, or anti-psychotics have helped either. I definitely have worse sleep after I have been too stressed, too active, etc. I am going to try the Heartmath program in Feb. It is like biofeedback, but uses computer programs (while you are attached by an earlobe cable) to teach you to use your mind to stop the cycle of stressful/anxious thoughts. There is also a portable device to carry around instead of being attached to a computer. The computer uses different games to teach mind control, shows heart rates like an EKG, etc. I also think my sleep is much worse at times because of pain and hypoglycemia. I wake often because I am starved...this drives me crazy because I am a dietitian/have a Master's in Nutrition and I can't figure out how to control my hunger. I purchased a glucometer and my blood sugars are always normal, yet I feel ravenous. That is why I am trying the mitochondrial program (Dr.Cheneys). Good luck to your husband, and keep me posted on how he is doing!
  8. Mikie

    Mikie Moderator

    The Doxepin I added to the Klonopin (which I love) made me jumpy and I couldn't sleep. The Klonopin works well for me on its own.

    Love, Mikie
  9. cct

    cct New Member

    moving this post on up the line!
  10. cheragain

    cheragain New Member

    I do take Doxepin at 50mg 3 times daily for a severe allergic skin condition that causes anaphylaxis along with several other allergy meds. (This med is one of those meds that have multiple uses including assisting with severe allergic cases) At any rate, you are not insane! I have experienced horrendous nightmares ever since taking this drug. It actually got to the point where I dreamed that I had slaughtered a small child, cut him open, and was playing happily in his innards. As a mother of 6.... this was BEYOND disturbing! I was hysterical! I called my doctor and had stopped the medicine for about a year, now that my allergies are so bad that I am killing my liver from using too many steroids to counter my allergic reactions they had no choice but to put me back on them. Yet again, within 3 days of taking the medication, I started having those horrible dreams again. This time they have me on a lower dose than before, as I used to take 100mg, they don't seem quite as disturbing. But they are definitely unsettling to say the least! My allergist has confirmed that this is a very common issue with this medication in larger doses and suggests lowering and scattering out the doses throughout the day for people who suffer from severe nightmares from this medicine. So if you stumble on this post, please know you are not insane and it is not a coincidence. It is a well known side effect of this medication and you should talk with your doctor immediately about adjusting your dose so you can receive the best benefits available to you.
  11. MicheleK

    MicheleK Member

    This is very interesting. I have been on Doxepin along with Klonopin for many, many years and I have wonderful, happy, and exciting dreams. Recently LDN was added to my nightime regimen and the dreams have gotten even better. <BR>
    <BR>
    Every night when I fall asleep, it is like going to the movies.<BR>
    <BR>
    I am sorry for those of you who experience the opposite effect. <BR>
    <BR>
    As for taking Doxepin for allergy, I too was put on it for that reason. Since I came down with ME, I have bursts of histamine releases that are so powerful they burst the small blood vessels and I bleed under the skin. I would end up with such severe itching, burning, pain and then this bleeding that leaves baseball sized black bruises all over my body. <BR>
    <BR>
    Thankfully my ME doctor knew what was happening and put me on Doxepin. It works great. I am happy to have one drug that does a few jobs. Less pills to swallow.
  12. MicheleK

    MicheleK Member

    Oh, I failed to mention that I am on 100mg at bedtime.